Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Sioux Falls, SD

July 5, 2020Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2020, 1:05 PM CDT for Beadle County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 1:05 PM CDT (18:05 UTC)
Expired
Jul 5, 2020, 1:28 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 1:10 PM CDTHAIL 19 W Hitchcock, SD5 MINUTES OF QUARTER SIZED HAIL, 0.60 INCH RAINFALL, AND WINDS ABOUT 30 MPH, BUT NO DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS53 KFSD 051805
SVRFSD
SDC005-051845-
/O.NEW.KFSD.SV.W.0101.200705T1805Z-200705T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
105 PM CDT Sun Jul 5 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Beadle County in east central South Dakota...

* Until 145 PM CDT.

* At 104 PM CDT, a severe thunderstorm was located near Spottswood,
  or 20 miles east of Miller, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hitchcock around 125 PM CDT.

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9798 4440 9804 4446 9870 4463 9870
TIME...MOT...LOC 1804Z 276DEG 24KT 4458 9859 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
1 follow-up statement
051 
WWUS53 KFSD 051828
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
128 PM CDT Sun Jul 5 2020

SDC005-051838-
/O.CAN.KFSD.SV.W.0101.000000T0000Z-200705T1845Z/
Beadle SD-
128 PM CDT Sun Jul 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BEADLE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4463 9798 4440 9804 4446 9870 4463 9870
TIME...MOT...LOC 1828Z 276DEG 24KT 4456 9836 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:56 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 5, 11:56 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1156 AM CDT Sun Jul 5 2020

.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT Sun Jul 5 2020

Thunderstorms across central South Dakota are continuing to weaken
as they work east int capped environment with weak shear in response
to weak upper level ridging lingering around the region.

Expect another warm and muggy day today with surface ridge working
towards the western Great Lakes.  Return flow increases slightly
through the day.  Southerly winds should draw slightly more moisture
rich air into the region by late day, but environment is expected to
remain capped.  Further to the west, there is a stationary boundary
that will be the focus for additional convective development later
in the day.  These thunderstorms could move into central South
Dakota Sunday evening, but will struggle to move east of a line from
Marshall MN to Springfield SD.  Further to the west, 2000-2500 J/kg
of CAPE could promote an isolated severe storm, though the downward
trend in organized shear the farther the storm travels makes this
increasingly unlikely.

.LONG TERM...(Monday through Saturday)
Issued at 359 AM CDT Sun Jul 5 2020

Near surface boundary is expected to work into eastern South Dakota
by Monday morning and become a focusing mechanism for thunderstorm
development with the aid of diurnal heating.  Nearly zonal flow
aloft also signals potential for a wave or two to work into the
forecast area.

Thereafter, agreement amongst the various solutions decrease
depending on the location of the boundary.   Temperatures look to be
mild. With 850 hpa temperatures at 20-25C, highs around 5-7 F above
seasonal norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1154 AM CDT Sun Jul 5 2020

VFR through much of the period. There will be an increasing chance
for thunderstorms with the better chances tonight and north of
Interstate 90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Jul 5, 4:50 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CDT Sun Jul 5 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-061000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
450 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Heat index values are expected to climb into the low to mid 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday evening.
A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-061000-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
450 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Heat index values are expected to climb into the low to mid 90s this
afternoon.

Thunderstorms are possible this evening. An isolated
stronger storm may produce winds to 65 mph and hail of one inch in
diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday evening.
A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:30 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld29 min
Jul 5, 4:24 PM CDTSevere Thunderstorm WarningFSDLake, Moody36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.